Hail, Alexander
- When
- May 4, 8:14 PM CST
- Where
- Alexander County, Olive Branch
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.167, -89.350
A long-lived supercell thunderstorm crossed the Mississippi River about 10 miles northwest of Cairo, then moved east along the Ohio River. While crossing the southernmost tip of Illinois, this storm was responsible for three tornadoes, large hail up to the size of golf balls, and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A long-lived supercell thunderstorm crossed the Mississippi River about 10 miles northwest of Cairo, then moved east along the Ohio River. While crossing the southernmost tip of Illinois, this storm was responsible for three tornadoes, large hail up to the size of golf balls, and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:44 PM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 244 PM CDT SUN MAY 4 2003 FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX. FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE STORMS. SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER NEBRASKA...KANSAS AND OKLAHOMA. EXPECT THIS SYSTEM TO MERGE INTO A POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY. AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL MENTION HEAVY RAIN. LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO WINDS...TEMPERATURES. EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION. TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY. .PAH...NONE. SPODEN
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 857 PM CDT SUN MAY 4 2003 ...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE. ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING HOURS. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON. PS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM MT. VERNON IL 1.75 INCH HAIL
05/04/03 JEFFERSON REPORTED BY TRAINED
SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
839 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0837 PM 2W ADVANCE MO 80 MPH WIND GUST
05/04/03 STODDARD REPORTED BY STODDARD
COUNTY DESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM WAPPAPELLO MO 60 MPH WIND GUST
05/04/03 WAYNE TREES DOWN REPORTED BY
THE PUBLIC
0822 PM WAPPAPELLO MO 60 MPH WIND GUST
05/04/03 WAYNE REPORTED BY THE PUBLICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 PM MORLEY MO 80 MPH WIND GUST
05/04/03 SCOTT REPORTED BY SCOTT COUNTY
EMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM BETWEEN SIKESTON AND HAYWOOD CITYMO FUNNEL CLOUD
05/04/03 SCOTT REPORTED BY SCOTT COUNTY
EMILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 907 PM CDT SUN MAY 4 2003 ...TORRENTIAL RAINFALL LIKELY WITH THUNDERSTORMS MOVING ACROSS THE QUAD STATE REGION... AT 900 PM...THE TRAILING EDGE OF A LINE OF THUNDERSTORMS STRETCHED FROM MT. VERNON ILLINOIS TO POPLAR BLUFF MISSOURI. THE STORMS WERE MOVING EAST AT 55 TO 60 MPH...AND SHOULD REACH A LINE FROM ROCKPORT INDIANA TO CROFTON KENTUCKY BY 11 PM. THESE STORMS WILL LIKELY PRODUCE HOURLY RAINFALL AMOUNTS IN EXCESS OF ONE INCH PER HOUR. THIS WILL CAUSE MINOR STREET FLOODING AND ALLOW SMALL STREAMS AND CREEKS TO OVERFLOW. PERSONS SHOULD BE WATCHFUL FOR RISING WATER AND SEEK HIGH GROUND IF NECESSARY. AVOID ROADS THAT MAY BECOME FLOODED. AT 855 PM...SEVERAL ROADS ALONG ROUTE 3 IN JACKSON COUNTY ILLINOIS WERE COVERED WITH WATER...NEAR THE RANDOLPH COUNTY ILLINOIS LINE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. DLL
The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
4 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.
Several homes sustained minor damage. Some trees were blown down across roadways.
This tornado, which crossed the Ohio River from Kentucky, moved an anchored barge from its moorings. It flipped over a work trailer and downed numerous trees and power lines. There was minor damage to other trailers. Three concrete slabs, each weighing 500 pounds, were moved from their positions on top of silos. Estimated peak winds were 95 MPH.
Numerous large trees were blown down. Four telephone poles were broken. Minor damage occurred to less than a dozen homes. Nearly the exact same locations were struck by a considerably more destructive tornado about 48 hours later, on May 6.
Roof damage occurred and numerous trees were blown down at the community of Ropers Landing, which is on the Ohio River.
The tornado began one to two miles south of the "Ropers Landing" community on the Ohio River, then crossed the river into Kentucky. Extensive tree damage was observed along a bluff on the river. The damage path extended to the river bank.
The tornado first touched down along the Ohio River near the small community of Bay City, then crossed the Ohio River into Kentucky. In and near Bay City, large trees up to 4 feet in diameter were blown down. Some barns and fences were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351688, 5351693, 5351689, 5351908, 5351690, 5351695, 5351691, 5351694, 5351784, 5351692.